ENTERIC COATING....MAY NEED SOME WARNINGS

Having just gone through my worst flare of my 15 months of actively dealing with GCA and PMR......I've ended up spending most of my time in bed with time to think.

Hubby and I have done some posting about our decision to split my daily dosage ( 18mg ) to relieve some of my morning PMR pain. For three days, that was what we did and it seemed to be working. In the meantime, I had ordered enteric coated capsules....knowing I could take my 5mg at an early bedtime and have it absorbed at a more suitable time.  Last Wed. evening,....that's what we used and again on Thurs. evening. At midnight, I was on my way to the hospital for a six hour stay and continue to suffer. I was given a 'burst' and on Fri started back to my original 60mg. Although, the split of my dosage may have been unwise....I, now, believe there could have been another problem. My new theory....I was using an enteric capsule with what I believe was a (5mg) enteric coated tablet. Dealing with chronic IBS, I generally have Questran, Imodium and Pepto Bismol in my system. I'm guessing they could have changed the ph needed to break down the coating. Again, I'm guessing, that 10mg of pred may have just passed through.

Enteric capsules are a great idea.....but, maybe, not always.

Would love to hear other's opinions. And more importantly, caution others to think twice about using the capsules. Would, certainly, hate to see anyone else go through the, perhaps preventable, misery.

Thanks,

CJathesea

4 Replies

oldestnewest
  • Interesting concept - especially since you do have a gut problem anyway.

    But why use an enteric capsule with an enteric coated tablet as well? Or have I misunderstood? An enteric coated tablet would take up to 6 or 7 hours to reach peak level in blood anyway - take it before bed and it would act in the early morning. You don't need a second layer to be broken down - that would extend the time even further, perhaps to 10 or 11 hours and with gut problems probably too late.

    Waking early and taking ordinary pred also works - they take less than 2 hours to reach peak plasma level and start to act. Take it at 5 or 6 a and settle down for another couple of hours and the effect is already there by the time you want to get up.

  • No, PMRpro....you have not misunderstood. Even now, I am not certain that the tablet is enteric coated. Need to check the Rx with the pharmacist. Here in the US, we are just fumbling in the dark. Making some errors along the way.

    Obviously, with a life long history of bowel problems ...I am overly cautious.

    This site has been a Godsend ! Learning more in the last few weeks than doctors in two states have known. We have had some set backs but feel we are now going in the right direction. We like to share all that we learn....hoping to spare others the pain and suffering we have gone through.

    Thank you for your very knowledgeable response.

    Feeling grateful, Cjatthesea

  • The dye on enteric coated can cause an allergic re-action.   Just wash it off.  There is a a booklet called 'Living with PMR & GCA'  which contains tips and tricks gathered from patients over the past 8 years.

    pmr-gca-northeast.org.uk

  • If you have gut problems, have you (or your doctors) considered corticosteroid i.m. injections? I know a few people who use them, for both PMR and GCA, and they are now mentioned in the recommendations for PMR though I haven't seen the new ones for GCA (not even sure they are out yet). But one lady with really severe stomach problems was put on injections for PMR, has recently had what is most probably a flare GCA symptoms and the rheumy just gave a top-up shot and reduced the interval between injection. You can give high dose that way - my granddaughter was on very high dose for astham.

You may also like...